Results 1 to 10 of 10

Thread: HELP - Pain pump

  1. #1

    HELP - Pain pump

    I apologize for the lengthy post

    We need some help understanding SCI, AD and the side effects of pain medicine.
    My husband was injured in 2013. C6/C7 incomplete. He had a Medtronic pump implanted 2014 to deliver Baclofen. Because of the 24/7 pain he was having, in April of this year he finally got a doctor who would manage his pump and include something to help with the pain.

    Started with Dilaudid then changed to Morphine. With both meds he has had "episodes" where he will pass out or blackout. When woken from or prior to sitting down and passing out, he is very unfocused and can not follow through with a thought or complete a sentence. He only repeats what is spoken. I have come home from work to find him lying in the backyard, patio, house and front driveway.

    Pain doctor says it's heat related. But he never had these episodes before the pain meds in pump and we live in Phoenix, he has always handled the heat without incidents.

    This last episode landed him in ICU when a neighbor found him in the front yard and called an Ambulance.
    The Neuro Dr in ICU said his symptoms sounded like AD. I read some about AD when he was first injured but he never had an issue, so we aren't too familiar with AD.

    I guess our question would be is it the medicine his body can't deal with or does the med combined with the heat flare up AD?

    No medical professional will tell us what causes the episodes. They have occurred about 5 times since April and always after he has done some type activity both inside or out.

    We are trying to make an informed decision as to how to move forward.

    Any thoughts or advice is greatly appreciated.

  2. #2
    Baclofen is typically prescribed for spasticity, not pain. The meds you mentioned are quite serious stuff and I don't know what the seriousness of your husband's pain is, and the source of it, but those meds I imagine have the potential for expansion of central nervous system depression which can lead to the symptoms you mention. You don't typically pass out from AD. Passing out may result from low blood pressure, whereas AD results in high blood pressure.

    Sounds like perhaps the meds are being administered at an incorrect dose or combination or perhaps maybe they are not needed at all.

  3. #3
    Thank you for your response. We are very much aware that Baclofen is for spasticity, that was the purpose of it being implanted in 2014. I apologize if my post read that we were clueless as to what Baclofen was used for. When we learned that pain meds could be administered in the pump as well, we went that route to try to alleviate his 24/7 pain that comes with SCI.

  4. #4
    I also have medtronic pump with baclofen and dilaudid installed and also live in Phoenix. Weird I have never experienced that. Would you mind private messaging how many micrograms of dosage he get's a day. They should give him a dosage sheet after he leaves the pain doctors office. I am wondering if his dose might be to high or something. I am a T-10 para post 25 years chronic pain sufferer as well. I had my pump installed by Dr. Shutter at barrows neurological and the baclofen and dilaudid is monitored and adjusted by valley pain consultants in Gilbert. Nick M. Phoenix

  5. #5
    Is the pain specialist you are seeing well versed in spinal cord injury? Like at the Barrows Institute?
    The physiatrist I used to work with was on staff there years ago , so they should have knowledgeable providers in SCI. The pump uses a very small amount of medication to get maximum effect. My recommendation is tapering off his current regimen and starting over and doing a trial of a medication to see effects. How long has he had the pump? Always good to make sure the pump is in working order.

    pbr
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  6. #6
    His pump was implanted by Dr. Shutter at Barrows in 2014 and the Baclofen dosages were maintained by Dr. Linke with Barrows rehab until he wanted to have a pain medicine included in the mixture. We had difficulties finding a Pain Mgmt Center that maintains pain meds in a pump. Finally, in April of this year we did but unsure about their knowledge of SCI. They say the side effects of sleepiness and periods of confusion normal. But don't give me any help regarding other occurrence: profuse sweating, fainting followed by deep sleep for several hours, and disoriented.

    A rep from Metrontics checked him Wednesday following an MRI.

    Is it possible this episodes are brought on physical activity and heat? He's didn't have problems with either prior to the Dilaudid or Morphine being added to his pump.

    Since this last eiposode on Tues we have been discussing your recommendation. Tests ran while he was in ICU didn't give any answers as to why

  7. #7
    A side effect of some opioids is overheating, sweating . I had this side effect with oral opioids. The pump administers a very low dose of meds though and doesn't explain the passing out though, is there a way to get a print out of the pumps dosing or run diagnostic test and get a print out of the results.
    edit saw the newer post
    I do not thing passing out , unconsciousness after physical activity is normal, it sounds like the pump is giving more medication at these times, there must be a diagnostic test for this,
    Do you your husband carry Narcan? I was told to carry it at all times, but I do not know how someone would know I had it and where it was in my backpack,
    Last edited by metronycguy; 10-30-2018 at 02:02 PM. Reason: new info
    cauda equina

  8. #8
    Quote Originally Posted by metronycguy View Post
    A side effect of some opioids is overheating, sweating . I had this side effect with oral opioids. The pump administers a very low dose of meds though and doesn't explain the passing out though, is there a way to get a print out of the pumps dosing or run diagnostic test and get a print out of the results.
    edit saw the newer post
    I do not thing passing out , unconsciousness after physical activity is normal, it sounds like the pump is giving more medication at these times, there must be a diagnostic test for this,
    Do you your husband carry Narcan? I was told to carry it at all times, but I do not know how someone would know I had it and where it was in my backpack,

    His last refill on 10/18 had him at 700.0 mcg/mL. He is planning to have the Morphine removed tomorrow. He hasn't had relief from the Dilaudid or Morphine and the side effects or whatever is happening to him just isn't worth it, when being limited even more that he already has been.

    Unsure if the withdrawal will be difficult since the dosage was low . . . I can't imagine how he'll handle it, we had high hopes . . . If anyone has experience and advice I'd appreciate hearing so I can be prepared and helpful in some way.

  9. #9
    Senior Member McDuff's Avatar
    Join Date
    May 2004
    Location
    Dallas area, Tx
    Posts
    3,420
    I've gone thru morphine, and now backing out dilaudid, along with baclofen in my pump for years(on my 3rd pump). They never seemed to help any. We are trying a new on called bupivacaine, which I've never heard of before. Still in the early stages with it so can't give good report yet, but at last refill we upped it, as we back out the dilaudid, and for a few days it seemed to alleviate some pain & sweating I'm having. We're gonna up it again next time and see if it happens again.

    Anyway, I'm rambling, just giving you another drug to bring up with your provider. Good luck, with these pumps, a lotta luck is involved in finding the right combo/dose.
    "a T10, who'd Rather be ridin'; than rollin'"

  10. #10
    Quote Originally Posted by McDuff View Post
    I've gone thru morphine, and now backing out dilaudid, along with baclofen in my pump for years(on my 3rd pump). They never seemed to help any. We are trying a new on called bupivacaine, which I've never heard of before. Still in the early stages with it so can't give good report yet, but at last refill we upped it, as we back out the dilaudid, and for a few days it seemed to alleviate some pain & sweating I'm having. We're gonna up it again next time and see if it happens again.

    Anyway, I'm rambling, just giving you another drug to bring up with your provider. Good luck, with these pumps, a lotta luck is involved in finding the right combo/dose.
    I appreciate any and all info on what has or hasn't worked for others. He has bupivacaine in with the Baclofen for about a year.

    Yes, you're right about a lotta luck is involved.

Similar Threads

  1. pain pump
    By alan in forum Pain
    Replies: 4
    Last Post: 04-09-2008, 12:06 AM
  2. pain pump
    By alan in forum Pain
    Replies: 12
    Last Post: 03-12-2006, 09:05 PM
  3. Pain Pump
    By mike in forum Pain
    Replies: 21
    Last Post: 10-13-2003, 05:20 PM
  4. Pain Pump anyone...?
    By jmarlar in forum Pain
    Replies: 1
    Last Post: 06-24-2003, 07:17 PM
  5. pain pump
    By alan in forum Care
    Replies: 7
    Last Post: 06-15-2002, 09:44 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •